Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

July 17, 20204 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2020, 1:21 AM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 1:21 AM CDT (06:21 UTC)
Expired
Jul 17, 2020, 2:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS83 KDDC 170621
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT Fri Jul 17 2020
 
KSZ061>063-074>077-170700-
Gray KS-Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-
Haskell KS-
121 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
FINNEY...GRANT...EASTERN STANTON...NORTHWESTERN GRAY AND HASKELL
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 121 AM CDT/1221 AM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Lakin, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Johnson City, Sublette,
Satanta, Deerfield, Pierceville, Charleston, Ryus, Big Bow, Plymell
and Hickok.

LAT...LON 3742 10078 3746 10186 3820 10135 3814 10030
TIME...MOT...LOC 0621Z 230DEG 27KT 3782 10113 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 12:12 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 17, 12:12 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1212 AM CDT Fri Jul 17 2020

...Updated Short Term...

.SHORT TERM...(Friday and Saturday)
Issued at 1212 AM CDT Fri Jul 17 2020

As the last several runs of NAM/HRRR have been hinting at, a weak
shortwave is providing just enough lift to initiate convection
across the western zones as of midnight. Have already increased
pop grids substantially through sunrise across the western, into
the northern counties. Latest HRRR iterations dissipate this
activity across the northern zones late tonight. Instability will
be sufficient to maintain some robust updrafts, with mesoanalysis
indicating MUCAPE in the 2-3000 J/kg range. Shear is virtually
nonexistent, but moisture availability is high, providing locally
heavy rainfall, lightning and perhaps sub severe-caliber hail at
times.

Still expecting a transition toward hotter/drier to begin on
Friday under strong high pressure aloft (594-595 dm 500 mb
heights). Models show strong warming at 850 mb versus Thursday,
with net warming near +6C. Coupled with a much more defined SWly
downsloping boundary layer flow, afternoon temperatures will
respond, with all locations within a few degrees of 100 by 4 pm.
The hottest temperatures of 102-105 will be found near the
Oklahoma border, nearest the core of the high pressure aloft.
00z NAM progs leeside cyclogenesis near 1000 mb across NE Colorado
Friday afternoon, supporting S/SW wind gusts to at least near
30 mph at times. Increased wind/wind gust grids about 3-5 mph
across the board, and this mixing will encourage the warmup. Moist
soils and green vegetation from recent rainfall may keep
temperatures 1-2 degrees below the forecast values in some
locales.

The heat will build further on Saturday, with compression in the
pre-frontal warm sector. 00z NAM progs a 998 mb surface low near
Syracuse at 7 pm, with widespread triple digit heat Saturday
afternoon. Held back a few degrees from the hottest guidance
(again considering recent rainfall and vegetation) but still
afternoon temperatures of 103-107 will be common across the south
central/SE zones Saturday afternoon.

All grids are dry for all zones daylight Friday, through Friday
night, and through daylight Saturday.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Jul 16 2020

The atmosphere should still be conditionally unstable on Friday.
However as the day goes foreword, a dryline will develop out of the
southwest, dropping surface dew points into the 40s in the west,
relegating 60s dew points to the easternmost counties. Of the most
aggressive recent solutions in terms of convective development , the
NMM develops a cluster of storms in the evening, hinting at the area
of best boundary layer theta-e convergence.  That might be a
isolated occurrence in the mid evening as there is not forcing or
reason for storms to be sustained. Saturday looks hot and dry and
potential  breezy. The ECMWF shows a synoptic scale mid level trough
dropping southeast over the northern Rockies Sunday as the  northern
Plains airmass is shifted farther south, setting up a zone of
moisture pooling and upslope flow from the mid Mississippi valley
into the central High Plains.  This will bring the return of chances
for convection from Sunday night through early Tuesday, as well as a
slight break in the hot temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CDT Thu Jul 16 2020

VFR flight conditions are expected this TAF period for all
terminals. A few weak thunderstorms have been noted over the last
hour or so over Stanton and Grant counties heading toward GCK and
HYS, however confidence is low these storms will impact those
terminals. Friday morning winds will increase out of the southwest
and later combine with the nocturnal low level jet to produce
strong low level shear across all terminals after 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 101  77 104 /  10   0  10   0
GCK  69 100  72 102 /  40   0  10  10
EHA  68  99  71 101 /  60  10  10   0
LBL  70 103  74 103 /  20   0  10   0
HYS  70  98  74 100 /  20   0  10   0
P28  73 102  77 103 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 16, 2:35 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
235 AM CDT Thu Jul 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
235 AM CDT Thu Jul 16 2020 /135 AM MDT Thu Jul 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected this afternoon and evening.
Coverage will be limited. Thunderstorms are most likely across the
southwest counties, south and west of Dodge City Thursday evening,
where some marginally severe wind and hail are possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Hot and dry afternoons are expected Friday and Saturday, with the
hottest temperatures expected on Saturday. Scattered thunderstorms
are expected to return Sunday and Monday afternoon/evening, but
organized severe weather is not expected.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jul 16, 11:20 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Thu Jul 16 2020

KSZ084-085-170500-
Stevens KS-Morton KS-
1120 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 14 miles southwest of Elkhart, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 10204 3736 10203 3708 10150 3699 10161
      3699 10204
TIME...MOT...LOC 0420Z 224DEG 25KT 3688 10211

TURNER
Special weather statement, Jul 16, 11:21 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Thu Jul 16 2020

KSZ062-063-075-076-170500-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1121 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097
TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134

SPRINGER
Special weather statement, Jul 17, 12:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1200 AM CDT Fri Jul 17 2020

KSZ074-075-084-085-170530-
Stanton KS-Stevens KS-Grant KS-Morton KS-
1200 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT...
SOUTHERN STANTON AND WESTERN STEVENS COUNTIES UNTIL 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Richfield, Wilburton, The Saunders
Elevator and Feterita.

LAT...LON 3699 10204 3749 10204 3736 10113 3699 10150
TIME...MOT...LOC 0459Z 232DEG 25KT 3712 10184

SPRINGER
Special weather statement, Jul 17, 12:25 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 17 2020

KSZ074>076-084>086-170630-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
1225 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
NORTHEASTERN MORTON...GRANT...EASTERN STANTON...STEVENS AND
SOUTHWESTERN HASKELL COUNTIES UNTIL 130 AM CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Hugoton, Johnson City, Sublette, Satanta, Moscow, Richfield,
Ryus, Cave, Hickok, Big Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3723 10187 3769 10172 3751 10075 3702 10133
TIME...MOT...LOC 0525Z 228DEG 35KT 3721 10150

HOVORKA
Special weather statement, Jul 17, 12:48 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1248 AM CDT Fri Jul 17 2020

KSZ062-063-075>077-170630-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1248 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY...WESTERN
FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN
HASKELL COUNTIES UNTIL 130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lakin, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville and Plymell.

LAT...LON 3764 10108 3790 10150 3826 10083 3793 10049
TIME...MOT...LOC 0548Z 231DEG 30KT 3784 10116

HOVORKA
Special weather statement, Jul 17, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT Fri Jul 17 2020

KSZ061>063-074>077-170700-
Gray KS-Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-
Haskell KS-
121 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
FINNEY...GRANT...EASTERN STANTON...NORTHWESTERN GRAY AND HASKELL
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 121 AM CDT/1221 AM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Lakin, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Johnson City, Sublette,
Satanta, Deerfield, Pierceville, Charleston, Ryus, Big Bow, Plymell
and Hickok.

LAT...LON 3742 10078 3746 10186 3820 10135 3814 10030
TIME...MOT...LOC 0621Z 230DEG 27KT 3782 10113

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:20 PM CDTSpecial Weather StatementDDCMorton40 min
Jul 16, 11:21 PM CDTSpecial Weather StatementDDCGrant39 min
Jul 17, 12:00 AM CDTSpecial Weather StatementDDCMorton, Stevens30 min
Jul 17, 12:25 AM CDTSpecial Weather StatementDDCGrant, Stevens65 min
Jul 17, 12:48 AM CDTSpecial Weather StatementDDCFinney, Kearny42 min
Jul 17, 1:55 AM CDTSpecial Weather StatementDDCFinney, Gray, Haskell50 min
Jul 17, 2:34 AM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman, Ness41 min
Jul 17, 3:05 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Ness40 min
Jul 17, 3:12 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche17 hr
Jul 17, 3:39 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford51 min
Jul 17, 4:36 AM CDTSpecial Weather StatementDDCStafford24 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.